Indiana, 2017

Hail and Damaging Winds in Indiana, April 28, 2017

April 28, 2017 · NWS IND · 9 events in 6 counties and zones

A frontal boundary and low pressure system remained across the Ohio Valley from April 28th through the 30th. This brought some severe weather but mainly heavy rain across the area, with some areas seeing over 5 of rain total.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$63,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A frontal boundary and low pressure system remained across the Ohio Valley from April 28th through the 30th. This brought some severe weather but mainly heavy rain across the area, with some areas seeing over 5 of rain total.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 28, 4:07 PM EST, 30 minutes earlier.

Area forecast discussion, Apr 28, 4:07 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
507 PM EDT Fri Apr 28 2017

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 154 PM EDT Fri Apr 28 2017

A warm front will lift north across central Indiana on Saturday.
Then, a cold front will sweep through from the west Sunday night.
Record moisture for this time of year combined with the fronts,
upper level support and instability will result in numerous strong
thunderstorms through the weekend with a potential of heavy rain and
flooding. After a brief break, more showery weather is possible for
the middle of next week.

After a muggy weekend, cooler weather will follow next week.

&&

.NEAR TERM /Late this afternoon, tonight and Saturday/...
Issued at 154 PM EDT Fri Apr 28 2017

Latest water vapor imagery was showing an upper circulation over
eastern Utah and western Colorado within a broader Rockies trough.
Meanwhile, a warm front was developing over the Tennessee Valley.

Main focus late this afternoon and tonight will be on heavy rain and
flooding. Very good setup for heavy rain with record precipitable
water values, an advancing warm front and a strong upper jet over
the Great Lakes. Best focus for convergence will be over south
central Indiana near the nose of a 40-50 knot low level jet and in
exit region of 130 knot 250 millibar jet. Frontal forcing combined
with strong isentropic lift on the 305K level, precipitable values
to over 1.75 inches and CAPE to over 1000 j/kg will result in
widespread thunderstorms. The combination of shear and instability
will also support severe storms, especially over our southwestern
counties, where SPC has us in a Day 1 Enhanced Risk. Slight and
Marginal Risks extend further to the north over the county warning
area. Can not rule out isolated tornadoes, mainly south of
Bloomington, otherwise, large hail and damaging winds will be the
main threat. Threat should continue through Midnight or possibly
later.

With such good combination of synoptic forcing, moisture transport,
instability, slow moving front and upper jet dynamics, should see
numerous storms over south central Indiana late this afternoon
through tonight and could see enough for flash flooding. Thus, after
coordinating with adjacent offices, went with a Flash Flood Watch
from Sullivan to Decatur counties and south through noon Saturday.
More flooding concerns are possible if not likely the remainder of
the weekend. So, stay tuned to further updates.

The thunderstorm coverage and intensity may lull a little bit
Saturday morning as the front lifts slowly northward and the low
level jet subsides. However, by afternoon, the best chances for
thunderstorms will shift to our northwestern counties, which will
also be closer to a 45 knot plus jet moving in from the Ozarks. In
addition, model instabilities are much higher Saturday afternoon
then this afternoon and evening. Thus, more severe weather is
possible Saturday afternoon and evening. SPC has a Day 2 Slight Risk
over all of central Indiana for Saturday and Saturday night.
Damaging winds and large hail will be the main threats, but isolated
tornadoes can not be ruled out.
LONG TERM
With southerly flow and clouds around, temperatures will not fall
much tonight. All but the far north should likely to be in the warm
sector by Saturday afternoon, so should see a strong southeast to
northwest gradient and highs close to a MOS blend in the mid 60s far
north to lower 80s south.

&&

.SHORT TERM /Saturday night through Monday/...
Issued at 154 PM EDT Fri Apr 28 2017

Main focus will continue to be on heavy rain, including flooding and
severe weather through the weekend.

Low level jet continues to point across areas northwest of
Indianapolis Saturday night. So, will continue with high pops there.
This area may need to be in a Flash Flood Watch soon, but prefer to
see how south central Indiana fares this evening first. Needless to
say, heavy rain and flooding will be hit hard in the Hazardous
Weather Outlook and Weather Story.

Areas southeast of Indianapolis should see a little lull Saturday
night and evening as they will be further away from the front.
Finally, strengthening Rockies low will move into the southern
Plains Sunday morning and then northern Missouri by 12z Monday. As
it does, an associated cold front will sweep through central Indiana
Sunday night and bring with it more widespread thunderstorms with
more heavy rain and possibly severe weather. Things will finally
improve Monday when only scattered lighter showers are possible in
the wake of the cold front.

Accepted the Mild MOS blend temperatures this weekend the southerly
flow and dew point advection.

&&

.LONG TERM /Monday Night Through Friday/...
Issued at 209 PM EDT Fri Apr 28 2017

Models are close enough that the model blend initialization
was accepted.

Cool conditions with frequent chances for rain will be the rule next
week. While one upper system will exit the area Monday night, models
try and develop another during the week. As usual, models don't
quite agree on timing or location. Thus confidence is low in rain
timing and location so see no reason to change the model
initialization.

&&

.AVIATION /Discussion for 282100Z TAF Update/...
Issued at 507 PM EDT Fri Apr 28 2017

Minor adjustments to current forecasts as convection really
blossoming to the southwest of the region. Expect rain and
thunderstorms to encompass all terminals over the next few hours.

18Z discussion follows.

VFR conditions will erode into MVFR this evening and possibly into
IFR later tonight.

Scattered light showers currently over Central Indiana will continue
over the next several hours with little effect to visibility.
Widespread heavier showers and scattered thunderstorms will move
into Indiana after 21Z and will persist through the TAF period as an
upper level disturbance approaches the Midwest. Visibilities will
drop to 3 miles or less in areas with heavier showers. Ceilings will
lower through the night and will bottom out around 800-1000 ft by
06Z and should begin to rise after sunrise as showers begin to
dissipate. Winds will generally be out of the south to southeast at
less than 10 kts through the period with occasional gusts possible
with any convection that moves over.

&&

.HYDROLOGY /Discussion for this weekend/...
Issued at 154 PM EDT Fri Apr 28 2017

The heaviest rains tonight will be over our south central counties,
closer to the warm front and low level jet. Then, the action will
shift to areas northwest of Interstate 70 Saturday afternoon and
night as the best moisture transport shifts to that area. Finally,
widespread heavy rain-producing thunderstorms are expected again
Sunday afternoon and night as a cold front moves in from the west.

Extensive flooding will develop along rivers and streams in central
and southern Indiana during the first week of May.  Flooding will
affect numerous local and state roads...considerable agricultural
land and some residential areas.  Flooding will begin possibly as
early as Saturday evening and continue for 10 days or more in
southwest Indiana.

Rainfall of 2 to over 3 inches is expected from Friday evening
through Monday morning.  The most rainfall is expected along the
Indiana-Illinois state line and the least along the Indiana-Ohio
state line.

Significant flooding will develop across much of western Indiana and
bordering eastern Illinois.  Near major flooding is possible in some
areas. Flood crests may be the highest experienced since April 2013
in portions of west central Indiana and the highest since December
2015 and early January 2016 in other areas.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 8 PM EDT this evening through Saturday
morning for INZ060>065-067>072.

&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....50
AVIATION...White/Ryan
Hazardous weather outlook, Apr 28, 3:44 PM EST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
444 PM EDT Fri Apr 28 2017

INZ060>064-067>072-292045-
Sullivan-Greene-Monroe-Brown-Bartholomew-Knox-Daviess-Martin-
Lawrence-Jackson-Jennings-
Including the cities of Bloomington, Columbus, Vincennes, Bedford,
and Seymour
444 PM EDT Fri Apr 28 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: An ENHANCED RISK for severe weather is in effect for
this evening and tonight.

Timing: Through midnight.

Hazards: Lightning...large hail...damaging winds...an isolated
tornado possible.

Discussion: A warm front will continue to push north across Central
Indiana. The front along with warm and moist air arriving will
result in showers and storms. Some storms could become severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Multiple rounds of showers and thunderstorms are expected
from Saturday through the weekend. Isolated severe storms cannot be
ruled out Saturday through Sunday night. There will be a threat for
heavy rainfall and flash flooding over the weekend, as well as
widespread river flooding into next week.

Discussion: A very active weekend is expected with multiple rounds of
showers and storms thanks to a large area of low pressure that will
develop and move through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times this weekend, especially
this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ036-037-039>049-051>057-065-292045-
Montgomery-Boone-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-
Shelby-Rush-Decatur-
Including the cities of Crawfordsville, Anderson, Muncie,
Indianapolis, Terre Haute, and Shelbyville
444 PM EDT Fri Apr 28 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook:  A SLIGHT RISK for severe storms
is in effect for this evening and tonight.

Timing: Through midnight.

Hazards: Lightning...large hail...damaging winds...an isolated
tornado possible.

Discussion: A warm front will continue to push north across Central
Indiana. The front along with warm and moist air arriving will
result in showers and storms. Some storms could become severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Multiple rounds of showers and thunderstorms are expected
from Saturday through the weekend. Isolated severe storms cannot be
ruled out Saturday through Sunday night. There will be a threat for
heavy rainfall and flash flooding over the weekend, as well as
widespread river flooding into next week.

Discussion: A very active weekend is expected with multiple rounds of
showers and storms thanks to a large area of low pressure that will
develop and move through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times this weekend, especially
this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-028>031-035-038-292045-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Tipton-
Including the cities of Lafayette, Frankfort, and Kokomo
444 PM EDT Fri Apr 28 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook:  A MARGINAL RISK for severe storms
will be possible this afternoon and tonight.

Timing: Through midnight.

Hazards: Lightning...large hail...damaging winds.

Discussion: A warm front will continue to push north across Central
Indiana. The front along with warm and moist air arriving will
result in showers and storms. Some storms could become severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Multiple rounds of showers and thunderstorms are expected
from Saturday through the weekend. Isolated severe storms cannot be
ruled out Saturday through Sunday night. There will be a threat for
heavy rainfall and flash flooding over the weekend, as well as
widespread river flooding into next week.

Discussion: A very active weekend is expected with multiple rounds of
showers and storms thanks to a large area of low pressure that will
develop and move through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times this weekend, especially
this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The Indianapolis radar (KIND), 57 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Owen

When
April 28, 4:37 PM EST to 4:39 PM EST
Where
Owen County, 2.33 mi SSW of Romona
Measured
0.75 in hail
Reported by
Public
Coordinates
39.300, -86.690

This report was received via social media.

Hail, Morgan

When
April 28, 4:45 PM EST to 4:47 PM EST
Where
Morgan County, 1.48 mi SSE of Paragon
Measured
0.75 in hail
Reported by
Public
Coordinates
39.380, -86.560

Thunderstorm Wind, Monroe

When
April 28, 6:12 PM EST
Where
Monroe County, 1.75 mi ESE of Kirby
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.120, -86.570

A couple trees, 1.5 feet in diameter, were downed due to damaging thunderstorm wind gusts. Power was knocked out and winds were estimated at 50 to 60 mph.

Thunderstorm Wind, Monroe

When
April 28, 6:12 PM EST
Where
Monroe County, 1.48 mi SSE of Clear Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.100, -86.520

Power lines were downed near this location due to damaging thunderstorm wind gusts. This report came in via social media.

Thunderstorm Wind, Brown

When
April 28, 6:30 PM EST
Where
Brown County, 1.22 mi N of New Bellsville
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Fire Department/Rescue
Coordinates
39.147, -86.124

Trees were reported down all across the township due to damaging thunderstorm wind gusts. Some of those trees were reported to be blocking roadways and delaying emergency responders. A tree also fell on a house, trapping a man inside.

Thunderstorm Wind, Brown

When
April 28, 6:42 PM EST
Where
Brown County, 1.61 mi W of Gnaw Bone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
39.180, -86.180

Trees were reported to be down in the area due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Bartholomew

When
April 28, 6:59 PM EST
Where
Bartholomew County, 1.34 mi NNE of Burnsville
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.189, -85.743

Damaging thunderstorm wind gusts took out a barn and downed trees near this location.

Hail, Decatur

When
April 28, 7:13 PM EST to 7:15 PM EST
Where
Decatur County, 2.67 mi E of Harris City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.280, -85.480

Hail was reported to be covering the ground.

Thunderstorm Wind, Bartholomew

When
April 28, 7:13 PM EST
Where
Bartholomew County, 0.54 mi E of East Columbus
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
39.200, -85.870

Estimated 50 to 60 mph thunderstorm wind gusts downed trees near this location. Pea sized hail was also observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696889, 696890, 696993, 696995, 697000, 697002, 697134, 697007, 697010.